Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Selfadjoint algebras of unbounded operators. II

Author: Robert T. Powers
Journal: Trans. Amer. Math. Soc. 187 (1974), 261-293
MSC: Primary 46K10
MathSciNet review: 0333743
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Unbounded selfadjoint representations of $ ^\ast $-algebras are studied. It is shown that a selfadjoint representation of the enveloping algebra of a Lie algebra can be exponentiated to give a strongly continuous unitary representation of the simply connected Lie group if and only if the representation preserves a certain order structure. This result follows from a generalization of a theorem of Arveson concerning the extensions of completely positive maps of $ {C^ \ast }$-algebras. Also with the aid of this generalization of Arveson's theorem it is shown that an operator $ \overline {\pi (A)} $ is affiliated with the commutant $ \pi (\mathcal{A})'$ of a selfadjoint representation $ \pi $ of a $ ^\ast $-algebra $ \mathcal{A}$, with $ A = {A^ \ast } \in \mathcal{A}$, if and only if $ \pi $ preserves a certain order structure associated with A and $ \mathcal{A}$. This result is then applied to obtain a characterization of standard representations of commutative $ ^\ast $-algebras in terms of an order structure.

References [Enhancements On Off] (What's this?)

  • [1] William B. Arveson, Subalgebras of $ {C^ \ast }$-algebras, Acta. Math. 123 (1969), 141-224, MR 40 #6274. MR 0253059 (40:6274)
  • [2] N. Bourbaki, Éléments de mathématiques. Fasc. XV. Livre V: Espaces vectoriels topologiques, Actualités Sci. Indust., no. 1189, Hermann, Paris, 1953. MR 14, 880. MR 0054161 (14:880b)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [4] E. Nelson, Analytic vectors, Ann. of Math. (2) 70 (1959), 572-615. MR 21 #5901. MR 0107176 (21:5901)
  • [5] Robert T. Powers, Self-adjoint algebras of unbounded operators, Comm. Math. Phys. 21 (1971), 85-124. MR 44 #811. MR 0283580 (44:811)
  • [6] W. F. Stinespring, Positive functions on $ {C^\ast}$-algebras, Proc. Amer. Math. Soc. 6 (1955), 211-216. MR 16, 1033. MR 0069403 (16:1033b)
  • [7] B. Sz.-Nagy, Extension of linear transformations in Hilbert space which extend beyond this space, Appendix to F. Riesz and B. Sz.-Nagy, Functional analysis, Ungar, New York, 1955. MR 17, 175.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46K10

Retrieve articles in all journals with MSC: 46K10

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society